Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 367, NWS Jacksonville, FL

August 18, 1998Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 18, 1998, 1:14 PM EDT for Clay County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1998, 1:14 PM EDT (17:14 UTC)
Expired
Aug 18, 1998, 2:15 PM EDT
In force
61 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 58 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 181714 RRA
SVRJAX
FLC019-181815-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
114 PM EDT TUE AUG 18 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 215 PM EDT


* AT 112 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RAPIDLY DEVELOPING THUNDERSTORM 3 MILES SOUTHWEST OF DOCTORS INLET
  MOVING NORTHWEST AT 10 MPH.

* THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
  DOCTORS INLET  BY 120 PM EDT
  MIDDLEBURG  BY 120 PM EDT
  ORANGE PARK  BY 130 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.


WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:25 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 10:25 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 AM EDT TUE AUG 18 1998

LIGHT PRESSURE PATTERN WITH DEEP MOISTURE (PW NEAR 2 INCHES ON TLH
SOUNDING) SETTING STAGE FOR AFTERNOON CONVECTION...FIRST STARTING
ALONG EAST COAST BY MIDDAY AND WORKING INLAND THIS AFTERNOON. WSR 88D
ALREADY SHOWING SHOWERS BREAKING OUT ALONG COAST FROM FLAGLER BEACH
TO PONTE VEDRA BEACH AND MOVING NORTH. MODFIED CAPES NEAR 3000J THIS
AFTERNOON. VORT MAX MOVING THROUGH CENTRAL GA THIS AFTERNOON WILL
ENHANCE STORMS IN N FL AND SE GA THIS AFT. PULSE SEVERE STORMS VERY
POSSIBLE THIS AFT AND EVE. APPEARS BIGGEST THREAT WILL BE A LOT OF
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN (UP TO 2+ INCHES).

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:33 PM EDTSevere Thunderstorm WarningJAXDuval62 min
Aug 18, 12:44 PM EDTSevere Thunderstorm WarningJAXNassau61 min
Aug 18, 3:21 PM EDTSevere Thunderstorm WarningJAXMarion64 min
Aug 18, 3:28 PM EDTSevere Thunderstorm WarningJAXColumbia, Union67 min
Aug 18, 4:03 PM EDTFlash Flood WarningJAXMarion3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.